Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 725, NWS Norman, OK

August 23, 2016Custer County, Dewey County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 23, 2016, 8:30 PM CDT for Custer County, Dewey County, Roger Mills County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2016, 8:30 PM CDT (01:30 UTC)
Expired
Aug 23, 2016, 8:58 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, OK, Dewey County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 147 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.5
Supercell composite
10.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:51 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 23, 7:51 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
751 PM CDT TUE AUG 23 2016

.DISCUSSION...
Updates include increasing pops in west central for ongoing
thunderstorms and also in southwest Oklahoma and adjacent parts of
north Texas for anticipated arrival of thunderstorms northeast of
Lubbock. This second set may be associated with weak upper wave
that will cross the panhandle tonight. This may keep thunder in
southwest Oklahoma area past midnight while the wave moves
northeast. Pops remain into north central Oklahoma for any
effects of this wave toward sunrise there.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  93  71  92 /  10  20  20  20
Hobart OK         73  93  70  92 /  30  20  30  20
Wichita Falls TX  74  95  71  95 /  20  20  10  10
Gage OK           71  91  65  84 /  30  30  50  40
Ponca City OK     75  93  72  90 /  20  30  50  40
Durant OK         73  94  71  95 /  10   0  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

09/25
Hazardous weather outlook, Aug 23, 11:48 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1148 AM CDT TUE AUG 23 2016

OKZ004>048-050>052-TXZ083>090-241700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1148 AM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN OKLAHOMA THIS EVENING.

LOCATION... THE SLIGHT RISK AREA IS NORTH OF A LINE FROM
FREEDOM...TO CANTON TO PERRY. A MARGINAL RISK SURROUNDS THE SLIGHT
RISK AND INCLUDES AREAS NORTHWEST OF A LINE FROM
MUNDAY TEXAS... TO LAWTON TO NORMAN AND SHAWNEE.

TIMING...
THE GREATEST CHANCE OF THUNDERSTORMS...INCLUDING THE POSSIBILITY OF
SEVERE THUNDERSTORMS...WILL BE FROM 4 PM UNTIL 10 PM.

IMPACTS...
THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH
THE STRONGEST STORMS. HAIL UP TO QUARTER SIZE IS POSSIBLE.

DISCUSSION... AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
CENTRAL INTO NORTHERN OKLAHOMA EARLY THIS AFTERNOON. A FEW OF THESE
STORMS MAY APPROACH SEVERE LEVELS AS THEY MOVE THROUGH NORTHERN
OKLAHOMA THIS AFTERNOON.

ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF SOUTHERN
KANSAS SOUTHWARD INTO NORTHWEST AND WESTERN OKLAHOMA AND THE TEXAS
PANHANDLE. MODEST AMOUNTS OF INSTABILITY AND FAVORABLE WIND FIELDS
WILL RESULT IN A FEW OF THESE STORM BECOMING SEVERE... PRODUCING
STRONG GUSTY WINDS... LARGE HAIL AND VERY HEAVY RAINFALL. MOST OF
THE ACTIVITY IS EXPECTED TO WEAKEN AS WE GO THROUGH THE MID AND LATE
EVENING HOURS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER
OPERATIONS LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
NEXT MONDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY AND THURSDAY...PRIMARILY ACROSS NORTHERN AND WESTERN
OKLAHOMA...IN ASSOCIATION WITH A NEARBY COLD FRONT. THE PRIMARY
HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL
THAT COULD LEAD TO FLOODING.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 23, 6:46 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT TUE AUG 23 2016

OKZ014-240015-
ROGER MILLS OK-
646 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROGER MILLS COUNTY UNTIL
715 PM CDT...

AT 644 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF ROLL TO 3 MILES SOUTHWEST OF REYDON...MOVING
NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3587 9952 3578 9981 3562 9999 3551 9990
      3560 9944
TIME...MOT...LOC 2344Z 227DEG 27KT 3575 9968 3562 9996

BRB
Special weather statement, Aug 23, 7:12 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT TUE AUG 23 2016

OKZ009-014-240045-
ROGER MILLS OK-ELLIS OK-
712 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS AND SOUTHWESTERN
ELLIS COUNTIES UNTIL 745 PM CDT...

AT 711 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES WEST OF DURHAM TO 6 MILES NORTH OF REYDON TO NEAR STRONG
CITY...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3601 10000 3609 9994 3594 9967 3591 9938
      3551 9938 3565 9999 3567 10000
TIME...MOT...LOC 0011Z 221DEG 23KT 3586 10003 3575 9996 3569 9957

BRB
Special weather statement, Aug 23, 7:14 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT TUE AUG 23 2016

OKZ016-240045-
CUSTER OK-
714 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CUSTER COUNTY UNTIL 745 PM CDT...

AT 712 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR HAMMON TO 6 MILES NORTHWEST OF ARAPAHO...MOVING NORTHEAST AT 25
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3581 9938 3581 9869 3549 9887 3549 9937
      3555 9936 3555 9938
TIME...MOT...LOC 0012Z 242DEG 22KT 3561 9936 3563 9905

BRB
Special weather statement, Aug 23, 8:00 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT TUE AUG 23 2016

OKZ016-240130-
CUSTER OK-
800 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 830
PM CDT...

AT 759 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
HAMMON...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3572 9938 3581 9922 3581 9916 3558 9901
      3550 9933 3557 9938
TIME...MOT...LOC 0059Z 241DEG 13KT 3563 9932

BRB
Special weather statement, Aug 23, 8:01 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT TUE AUG 23 2016

OKZ014-240130-
ROGER MILLS OK-
801 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGER MILLS COUNTY
UNTIL 830 PM CDT...

AT 759 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
ROLL...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3585 9965 3584 9962 3586 9960 3586 9956
      3590 9955 3593 9951 3594 9951 3599 9943
      3588 9937 3585 9938 3568 9938 3565 9960
      3582 9970
TIME...MOT...LOC 0059Z 241DEG 13KT 3578 9958

BRB
Local storm report, Aug 23, 8:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       HAMMON                  35.63N 99.38W
08/23/2016  M3.10 INCH       ROGER MILLS        OK   PUBLIC

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:12 PM CDTSpecial Weather StatementOUNRoger Mills33 min
Aug 23, 7:14 PM CDTSpecial Weather StatementOUNCuster31 min
Aug 23, 7:21 PM CDTAreal Flood AdvisoryOUNCuster3 hr
Aug 23, 7:32 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills28 min
Aug 23, 7:34 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills26 min
Aug 23, 8:00 PM CDTSpecial Weather StatementOUNCuster30 min
Aug 23, 8:01 PM CDTSpecial Weather StatementOUNRoger Mills29 min
Aug 24, 4:03 PM CDTSpecial Weather StatementOUNBlaine27 min
Aug 24, 4:41 PM CDTSpecial Weather StatementOUNBlaine49 min
Aug 24, 5:24 PM CDTSpecial Weather StatementOUNGarfield51 min
Aug 24, 5:34 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant26 min
Aug 24, 5:45 PM CDTSevere Thunderstorm WarningOUNGarfield30 min
Aug 24, 5:50 PM CDTAreal Flood AdvisoryOUNGarfield115 min
Aug 24, 6:02 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble43 min
Aug 24, 6:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble48 min
Aug 24, 6:20 PM CDTSpecial Weather StatementOUNKay25 min
Aug 24, 6:24 PM CDTSevere Thunderstorm WarningOUNKay, Noble51 min
Aug 24, 6:35 PM CDTSpecial Weather StatementOUNCanadian25 min
Aug 24, 6:40 PM CDTSpecial Weather StatementOUNJackson50 min
Aug 24, 6:44 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.